Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Midland/Odessa, TX

July 4, 2022Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 4, 2022, 9:47 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 9:47 PM MDT (03:47 UTC)
Expired
Jul 5, 2022, 1:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS54 KMAF 050347
FFWMAF
NMC025-050700-
/O.NEW.KMAF.FF.W.0019.220705T0347Z-220705T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
947 PM MDT Mon Jul 4 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Lea County in southeastern New Mexico...

* Until 100 AM MDT.

* At 947 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Lea County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3337 10370 3338 10357 3338 10349 3323 10346
      3322 10369

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
074 
WGUS74 KMAF 050616
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1216 AM MDT Tue Jul 5 2022

NMC025-050700-
/O.CON.KMAF.FF.W.0019.000000T0000Z-220705T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
1216 AM MDT Tue Jul 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MDT EARLY THIS 
MORNING FOR NORTHWESTERN LEA COUNTY...

At 1216 AM MDT, Thunderstorms near the warned area have ended, but 
flash flooding remains a threat. Between 1.5 to 3 inches of rain has 
fallen in the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Lea County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3337 10370 3338 10357 3338 10349 3323 10346
      3322 10369

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:56 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 4, 5:56 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
656 PM CDT Mon Jul 4 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Mon Jul 4 2022

Sct TS lingering to the south of the south of the NM terminals
with all terminals excluding KMAF in W TX having some minor or
greater impact from area convection. Expecting to see degrading
convective coverage after 01z with OVC/BKN alto-stratus hanging
around for several hrs overnight. Winds are erratic near
showers/storms, but should recover out of the SE at all sites
shortly after sunset.

Persistence in TAF cycle continues for
tomorrow with breezy SE flow and sct TS likely for terminals west
of the Pecos river.

&&

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 137 PM CDT Mon Jul 4 2022

Lather, rinse, repeat.  WV imagery shows the upper ridge parked over
the Gulf Coast states, leaving weak southwest flow aloft over West
Texas and Southeast New Mexico on the periphery of the high
pressure.  This pattern is allowing for afternoon highs only 2-3F
above normal...cooler than they would be if the ridge was a bit
closer.  Last Independence Day, KMAF topped out at only 90F.  A
record high of 108 was set in 2016, as well as a record warm low of
81.  Visible imagery shows cu going up in the mountains, with area
radars showing weak echoes going up in the Davis Mountains at 17Z.
Expect another afternoon/evening of slow-moving thunderstorms
w/heavy rainfall/flash flooding possible, mainly over the higher
terrain. 12Z KMAF RAOB came in with a PWAT of 1.45"...just above the
90th percentile.  That said, everywhere west of KMAF has a chance at
rain today.

Tonight, convective debris and a 35+kt LLJ will once again yield
uncomfortably warm lows similar to last night's...6-8F above normal.
NBM continues to have a good handle on this pattern, with little in
the way of targets of opportunity, so we'll stay close to what it
offers.

Tuesday, the ridge develops a bit farther west, nudging
thicknesses/temperatures up a degree or two.  Another round of
monsoonal afternoon/evening convection will be possible west of
Midland.  Cloud cover and a redeveloping LLJ Tuesday night will
result in lows nearly identical to tonight.

&&

.LONG TERM...
(Wednesday through  Sunday)
Issued at 137 PM CDT Mon Jul 4 2022

By the middle of the week, temperatures across the area will have
climbed back to around the century mark for most locations. This is
the result of building heights and increasing thicknesses with the
subtropical high strengthening and sliding back west. This in turn
begins to decrease the chances of afternoon thunderstorms across the
favored higher terrain. Weak subsidence over our area and the best
monsoonal moisture will be more focused along the Arizona/New Mexico
border versus Central New Mexico. With that being said, isolated
thunderstorms will remain possible during the afternoon across the
favored western higher terrain, but coverage is expected to decrease
as we head into the end of the week and weekend. Temperatures slowly
climb above 100 for most but the weekend into early next week. No
rain is in sight for the lower elevations at this time. Overnight
temperatures offer little relief as overnight return flow keeps
temperatures in the 70s. Hopefully, a needed pattern change arrives
by the middle of this month.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76  99  76 100 /   0   0   0   0
Carlsbad                 71  97  71  95 /  20  30  30  30
Dryden                   76  99  75 100 /   0  10   0   0
Fort Stockton            74  97  74  98 /  30  20  10  10
Guadalupe Pass           67  88  66  86 /  40  30  20  30
Hobbs                    71  96  71  95 /  20  20  10  20
Marfa                    63  90  63  89 /  20  50  20  30
Midland Intl Airport     75  98  75  99 /  10  10  10  10
Odessa                   76  97  76  98 /  10  10  10  10
Wink                     75  99  75  99 /  20  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...87
Hazardous weather outlook, Jul 4, 12:30 PM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Mon Jul 4 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
130 PM CDT Mon Jul 4 2022 /1230 PM MDT Mon Jul 4 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening, mainly over
the Davis Mountains. Any storms that do develop will be accompanied
by frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 4, 4:38 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Mon Jul 4 2022

TXZ075-274-277-278-042315-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
538 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster, south central Reeves and southeastern Jeff
Davis Counties through 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Alpine, moving northwest at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Star Mountain.

This includes Interstate 10 between mile markers 213 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 10301 3029 10345 3078 10395 3105 10357
TIME...MOT...LOC 2238Z 136DEG 56KT 3057 10338

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

87
Local storm report, Jul 4, 7:26 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
07/04/2022                   EDDY               NM   TRAINED SPOTTER

            NUMEROUS REPORTS OF BROKEN TREE LIMBS IN
            TOWN.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:12 PM MDTSpecial Weather StatementMAFEddy48 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.